Alert archive / Iowa / Red Flag Warnings in 2026

Red Flag Warning 4, NWS Des Moines, IA

March 20, 202620 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Mar 20, 2026, 9:07 PM CDT for 20 counties in Iowa. It took effect at Mar 21, 2026, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2026, 9:07 PM CDT (02:07 UTC)
In effect from
Mar 21, 2026, 1:00 PM CDT
Expired
Mar 21, 2026, 10:00 PM CDT
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2026-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2026-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3638 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS83 KDMX 210207
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
907 PM CDT Fri Mar 20 2026

...Critical Fire Weather Conditions Saturday...

.While winds will not be strong, near record to record 
temperatures, fully cured grassland and cropland, and 
exceptionally dry air for Iowa will prevail Saturday afternoon 
into the early evening hours. Any fires will have the potential to
spread in these conditions, and outdoor burning is strongly 
discouraged.

IAZ033-034-044>046-057>059-070>072-081-082-092-093-211200-
/O.NEW.KDMX.FW.W.0004.260321T1800Z-260322T0300Z/
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-
Adair-Madison-Adams-Union-Taylor-Ringgold-
907 PM CDT Fri Mar 20 2026

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT SATURDAY FOR
CRITICAL FIRE WEATHER CONDITIONS FOR WEST CENTRAL AND SOUTHWEST
IOWA INTO PARTS OF CENTRAL IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM to 10 PM CDT Saturday. 

* AFFECTED AREA...West Central and Southwest Iowa into parts of 
  Central Iowa.

* WIND...From the southwest at 10 to 20 mph with gusts of 20 to 25
  mph.

* HUMIDITY...As low as around 15%.

* IMPACTS...Any fires that develop will likely spread, perhaps 
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/desmoines

Ansorge
4 follow-up statements
242 
WWUS83 KDMX 210645
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
145 AM CDT Sat Mar 21 2026

...Critical Fire Weather Conditions Today...

.While winds will not be overly strong, near record to record
temperatures, fully cured grassland and cropland, and
exceptionally dry air for Iowa will prevail Saturday afternoon
into the early evening hours. Fires will have a higher likelihood
of igniting in these dry conditions, and will easily spread, 
perhaps rapidly at times. Outdoor burning is strongly discouraged.

IAZ047-060-073-083-094-211445-
/O.EXA.KDMX.FW.W.0004.260321T1800Z-260322T0300Z/
Boone-Polk-Warren-Clarke-Decatur-
145 AM CDT Sat Mar 21 2026

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL
IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 10 PM CDT
this evening. 

* AFFECTED AREA...Boone, Polk, Warren, Clarke and Decatur
  Counties.

* WIND...From the southwest at 10 to 20 mph with gusts of 20 to
  25 mph. 

* HUMIDITY...As low as around 15%.

* IMPACTS...Any fires that develop will likely spread, perhaps 
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ033-034-044>046-057>059-070>072-081-082-092-093-211445-
/O.CON.KDMX.FW.W.0004.260321T1800Z-260322T0300Z/
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-
Adair-Madison-Adams-Union-Taylor-Ringgold-
145 AM CDT Sat Mar 21 2026

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT SATURDAY FOR
CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHWEST AND WEST CENTRAL 
IOWA INTO PARTS OF CENTRAL IOWA...

* AFFECTED AREA...Southwest and West Central Iowa into parts of 
  Central Iowa.
 
* WIND...From the southwest at 10 to 20 mph with gusts of 20 to
  25 mph. 

* HUMIDITY...As low as around 15%.

* IMPACTS...Any fires that develop will likely spread, perhaps 
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Dodson

For more information from the National Weather Service visit 
https://weather.gov/desmoines
900 
WWUS83 KDMX 211444
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
944 AM CDT Sat Mar 21 2026

...Critical Fire Weather Conditions Today...

.While winds will not be overly strong today, near record to 
record temperatures, cured surface fuels, and exceptionally dry 
air for Iowa will lead to a critical fire weather danger through 
this evening. Fires will have a higher likelihood of igniting in 
these dry conditions and will easily spread, perhaps rapidly at 
times. Outdoor burning is strongly discouraged.

IAZ033-034-044>047-057>060-070>073-081>083-092>094-212245-
/O.CON.KDMX.FW.W.0004.260321T1800Z-260322T0300Z/
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
Decatur-
944 AM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR
SOUTHWEST AND WEST CENTRAL IOWA INTO PARTS OF CENTRAL IOWA...

* AFFECTED AREA...Southwest and West Central Iowa into parts of 
  Central Iowa. 

* WIND...From the southwest at 10 to 20 mph with gusts of 20 to 
  25 mph.

* HUMIDITY...As low as around 15%.

* IMPACTS...Any fires that develop will likely spread, perhaps 
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
051 
WWUS83 KDMX 211942
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
242 PM CDT Sat Mar 21 2026

...Critical Fire Weather Conditions Today...

.While winds are not overly strong today, near record to record 
temperatures, cured surface fuels, and exceptionally dry air for 
Iowa have led to a critical fire weather danger that will continue 
through this evening. Fires will have a higher likelihood of 
igniting in these dry conditions and will easily spread, perhaps 
rapidly at times. Outdoor burning is strongly discouraged.

IAZ033-034-044>047-057>060-070>073-081>083-092>094-220300-
/O.CON.KDMX.FW.W.0004.000000T0000Z-260322T0300Z/
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
Decatur-
242 PM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHWEST AND
WEST CENTRAL IOWA INTO PARTS OF CENTRAL IOWA...

* AFFECTED AREA...Southwest and West Central Iowa into parts of 
  Central Iowa. 

* WIND...From the southwest at 10 to 20 mph with gusts of 20 to 
  25 mph.

* HUMIDITY...As low as around 15%.

* IMPACTS...Any fires that develop will likely spread, perhaps 
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
420 
WWUS83 KDMX 220235
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
935 PM CDT Sat Mar 21 2026

IAZ033-034-044>047-057>060-070>073-081>083-092>094-220345-
/O.EXP.KDMX.FW.W.0004.000000T0000Z-260322T0300Z/
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
Decatur-
935 PM CDT Sat Mar 21 2026

...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING...

Relative humidity values are rising above critical levels late
this evening and will continue to rise overnight. While a cold 
front will cause winds to shift and blow from the north-northeast 
and increase to between 15 to 20 mph by Sunday morning, the higher
relative humidity will keep conditions above critical levels.

$$

For more information from the National Weather Service visit 
https://weather.gov/desmoines

Ansorge

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:11 PM CDT, 2 hours 56 minutes earlier. Its key messages:

  • Near record highs Friday and Saturday.
  • Elevated to near critical fire weather conditions in the southwest Saturday.
  • Brief cooldown Sunday and Monday before temperatures recover to above average.
Area forecast discussion, Mar 20, 6:11 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
611 PM CDT Fri Mar 20 2026

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Near record highs Friday and Saturday.

- Elevated to near critical fire weather conditions in the
  southwest Saturday.

- Brief cooldown Sunday and Monday before temperatures recover
  to above average.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 1238 PM CDT Fri Mar 20 2026

Continuing to chase high temperatures this afternoon with the 90th
percentile of guidance closer to expectations this afternoon.
Temperatures at noon in far southern Iowa were already in the 80s.
Have adjusted towards NBM 90th for highs today and Saturday. Record
highs both this afternoon and tomorrow will be challenged. Have
continued to lower Tds as they have underperformed in the well-mixed
environment. Tds this afternoon dropped into the mid to upper 30s, a
precursor to the dryness expected tomorrow. Near critical fire
weather conditions are expected tomorrow as RHs drop into the teens
in the southwest. The low-level wind field is weak enough to keep
gusts under 30mph, hence the refrain from a Red Flag Warning for now.

A front will arrive Sunday morning and has trended more dry, so
confidence remains low (<10%) for any precipitation. Cloudiness and
CAA will accompany the front with temperatures dropping during the
day Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 315 AM CDT Fri Mar 20 2026

Mild temperatures continue on Monday before thermal ridging begins
to build in from the west again through the middle of next week. A
zonal flow pattern aloft will have multiple waves of energy passing
through it during the week. Should enough moisture be available to
any of these, we could see some chances at precipitation develop
through the week. That said, there is little agreement among
guidance on any of these waves, so the forecast remains primarily
dry through the first half of the week. A more prominent trough then
passes through the northern US during the second half of next week
toward the end of this forecast cycle, which models seem to be in
better agreement on. That said, what this system means for our area
still remains uncertain, so will continue to monitor through the
coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 611 PM CDT Fri Mar 20 2026

There is high confidence in VFR conditions prevailing through
the period. Winds will become light and turn clockwise becoming
from a southerly direction by sunrise Saturday. Winds will
increase to around or above 12 knots by late morning into the
afternoon hours before diminishing by sunset.

&&

.CLIMATE...
Issued at 1231 PM CDT Thu Mar 19 2026

Forecast and Record Highs for Select Central Iowa Cities...

====================================================================
            |         Today        |       Saturday       |  Period
            |  Forecast   Record/  |  Forecast   Record/  |    of
City        |    High      Year    |    High      Year    |  Record
====================================================================
Des Moines        80      79/1938        88      86/1938      1878-
Mason City        67      73/1934        79      81/1938      1903-
Ottumwa           77      78/1938        86      86/1938      1923-
Waterloo          72      75/1918        81      83/1938      1895-
====================================================================

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Jimenez
LONG TERM...Dodson
AVIATION...Ansorge
CLIMATE...Jimenez
Hazardous weather outlook, Mar 20, 1:59 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
159 PM CDT Fri Mar 20 2026

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
159 PM CDT Fri Mar 20 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Elevated fire weather conditions are in place this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near-critical fire weather conditions are expected on Saturday in
southwest Iowa with elevated fire weather conditions expected
elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Iowa, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.